Georgia, 2009Wildfire in Georgia, March 20 to 23, 2009
March 20 to 23, 2009 · NWS FFC · 3 events in 2 counties and zones
While the majority of the wild fires occurred during the first part of the month, three additional wild fires were observed during the later half of the month. Again, these were all human caused.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
While the majority of the wild fires occurred during the first part of the month, three additional wild fires were observed during the later half of the month. Again, these were all human caused. The most significant wildfire of the month occurred during this period in Walker county on March 22nd, resulting in $10,000 in damages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 20, 6:43 PM EST, 47 minutes earlier.
Area forecast discussion, Mar 20, 6:43 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
743 PM EDT FRI MAR 20 2009
.UPDATE...
WILL UPDATE THE FIRE WEATHER PRODUCTS TO REMOVE THE RED FLAG
WARNING THAT WILL EXPIRE AT 8 PM. NO OTHER CHANGES PLANNED AT THIS
TIME.
&&
.PREV DISCUSSION... /ISSUED 630 PM EDT FRI MAR 20 2009/
SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
H5 NORTHWEST FLOW WILL REMAIN OVER THE CWA THROUGH THE SHORT TERM
KEEPING US DRY FOR THE MOST PART. A WEAK SHORT WAVE WILL MOVE OUT
OF THE UPPER MIDWEST AND INTO THE MID ATLANTIC. THE CWA WILL BE ON
THE TAIL END OF THE SHORT WAVE...BUT WITH MOISTURE LIMITED EXPECT
ONLY A FEW CLOUDS SATURDAY AFTERNOON AND EVENING.
LONG TERM /MONDAY THROUGH FRIDAY/...
STILL SOME TIMING ISSUES FROM RUN TO RUN OF THE MODELS ON THE MID
WEEK SYSTEM. CURRENT FORECAST IS HANDLING THE SYSTEM WELL AND SEE NO
NEED FOR CHANGES AT THIS TIME.
FIRE WEATHER...
WITH COOLER TEMPERATURES ON SATURDAY...DO NOT EXPECT WIDESPREAD
HUMIDITIES BELOW 25 PERCENT...HOWEVER BUT COULD NOT RULE OUT
ISOLATED AREAS DROPPING BELOW 25 PERCENT FOR 2 OR 3 HOURS. FOR
SUNDAY AFTERNOON CENTRAL GEORGIA WILL DROP BELOW 25 PERCENT BUT NOT
EXPECTED TO MEET TIME CRITERIA. AT THIS TIME WILL NOT ISSUE A FIRE
WEATHER WATCH OR WARNING. HOWEVER THIS WILL NEED TO BE WATCHED AND A
FIRE WEATHER WATCH MAY BE NEEDED IF DEW POINTS DROP BELOW WHAT IS
CURRENTLY FORECAST.
WILL CONTINUE THE CURRENT RED FLAG WARNING AND ALLOW IT TO EXPIRE AT
8 PM TONIGHT.
AVIATION...
NO MAJOR AVIATION WEATHER CONCERNS THROUGH 12Z SUNDAY. OVER THE NEXT
2 TO 3 HOURS...SFC WINDS WILL CONTINUE FROM 330-360 DEGREES AT KATL
AT 5 TO 10KT BEFORE SWITCHING BACK TO NE FROM 010-050 DEGREES DURING
THE NIGHT AND FROM 090-120 AFTER 12Z. SPEEDS WILL DECREASE TO LESS
THAN 6KTS OVERNIGHT THEN BACK UP TO 10KTS AFTER 14Z. NO CIG OR VSBY
RESTRICTIONS EXPECTED THROUGH THE FCST.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 40 63 40 69 41 / 0 0 0 0 0
ATLANTA 41 63 42 67 47 / 0 0 0 0 0
BLAIRSVILLE 32 59 33 64 39 / 0 0 0 0 0
CARTERSVILLE 34 64 36 68 39 / 0 0 0 0 0
COLUMBUS 43 70 44 71 47 / 0 0 0 0 0
GAINESVILLE 39 61 39 67 44 / 0 0 0 0 0
MACON 41 68 41 71 40 / 0 0 0 0 0
ROME 34 65 37 69 42 / 0 0 0 0 0
PEACHTREE CITY 36 65 38 68 38 / 0 0 0 0 0
VIDALIA 46 67 45 71 40 / 0 0 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17
Hazardous weather outlook, Mar 20, 5:32 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
632 PM EDT FRI MAR 20 2009
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-212245-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
632 PM EDT FRI MAR 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SYNOPSIS...
DRY AND STABLE CONDITIONS WILL PERSIST THROUGH THE WEEKEND.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND
THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Chattooga
- When
- March 20, 7:30 PM EST to 8:30 PM EST
- Where
- Chattooga forecast zone
- Property damage
- $700
- Reported by
- Park/Forest Service
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
A wildfire, labeled Narrows, burned 0.50 acres. The fire was human caused.
Wildfire, Chattooga
- When
- March 22, 11:00 AM EST to 5:43 PM EST
- Where
- Chattooga forecast zone
- Property damage
- $400
- Reported by
- Park/Forest Service
- Coordinates
- 34.475, -85.345 (the zone’s center; the record gives no point)
A second wildfire, labeled Gore, was observed in Chattooga county. This fire burned 3.9 acres. As with the others, this fire was human caused.
Wildfire, Walker
- When
- March 22, 6:30 PM EST to March 23, 1:30 AM EST
- Where
- Walker forecast zone
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
A wildfire, labeled Bowater Road, burned 6.4 acres in Walker county. This was the most significant wildfire observed during the month resulting in $10,000 in damages. The fire was human caused.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Washington, March 20, 20091 death · 1 injured · $20,000 · 1 event
- Flood in South Dakota, March 20 to 30, 2009$200,000 · 1 event
- Flood in South Dakota, March 20 to 25, 2009$50,000 · 1 event
- Winter Weather in Michigan, March 20 to 21, 20095 events
- Hail in Kansas, March 20 to 21, 20091 in hail · 3 events
- Hail in Kansas, March 20, 20091 in hail · 3 events
- Waterspouts in South Atlantic Coastal Waters, March 20, 20092 events
- Flood in South Dakota, March 20 to 25, 20091 event
- Hail in Oklahoma, March 20, 20090.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163674, 163684, 163675.